Tuesday, September 19, 2017
Throat closed up after novocaine
THis just happened around a couple of hours ago.
Last week I had a root canal, and this was my follow up visit to the dentist. The dentist gave me novocaine, he left slanted upside down in the chair while I numbed. Meanwhile, my eyes are watering from the pain of the injection. As I`m lying there, my tongue is numbing, when my throat closes up, I find I can`t swallow, my sinuses are draining in the back of my throat, saliva is welling up in my mouth, and I can`t breathe. So I sit up, start hacking, trying to breathe,and the dental assistant comes in.
I can barely talk, ask for water, thinking I could wash this stuff down, but it doesn`t go down, it comes out my nose! I am feeling panicked and really frightened. I practice breathing anyway I can, feeling the throat just closing up to nothing with the fluid blocking the passageway.
The Dentist comes in, I explain, he says it`s not an allergic reaction. He says he can`t continue, and sends to the reception area to reschedule. Meanwhile, I am shaking, hacking and struggling to breathe. Dentist comes into the reception room and tells me he numbed one of three nerve pathways that goes to the throat, I guess he missed the one he was trying for, (which causes swelling of the throat?)
I was in a hurry to get out of there, trying to decide whether I should go immediately to the emergency room or my doctor`s office. I had to drive on a highway, frightened, shaking, hacking away at the fluids. Doctor told me to go to the emergency room. I had to keep hacking away to keep my throat clear before I could go anywhere. Eventually that worked, and I could slightly swallow again, which helped a lot.
Ever heard of this happening before? What happened? I don`t want to go back to this dentist again, but don`t know what to do.
I`m thinking of taking something to make sure my sinuses are not draining before I go to another dentist to finish up this root canal. If I take a decongestant, will this interfer with any of the novocaine treatment.
Thank you for your question. It is somewhat hard to know exactly what happened as I do not know the details of the anesthetic procedure, but there are some likely possibilities.
One is that some of the anesthetic or topical anesthetic used to numb the gum before the injection dripped down the back of your throat. In fact, there was likely no swelling, but rather the "swollen feeling" that local anesthesia gives you. Although you can swallow, it truly does not feel like that, especially if the throat and palate have been numbed.
Second, it is possible the injection actually numbed some adjacent regions. This can happen.
This does not sound like an allergic reaction.
Your panic is actually quite common and naturally leads to a spiral of less control and more anxiety. Assuming you can use an over-the-counter decongestant under normal circumstances, there should be no reason not to use one now. Oxymetazoline, the medicine in Afrin, is probably best. But, if you have any concern, contact your dentist or physician.
Steven I Ganzberg, SB, DMD, MS
Formerly, Clinical Professor of Dentistry
College of Dentistry
The Ohio State University